Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 69, NWS Pittsburgh, PA

May 21, 2004Preston County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 21, 2004, 6:29 AM EDT for Preston County, West Virginia. It was in force for 76 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2004, 6:29 AM EDT (10:29 UTC)
Expired
May 21, 2004, 7:45 AM EDT
In force
76 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 133 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 7:00 AM EDTTSTM WND DMGKingwood, WVNUMEROUS TREES DOWN
May 21, 7:20 AM EDTTSTM WND DMG12 N Parsons, WVTREES DOWN IN HANNAHSVILLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 10.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

040 
WUUS51 KPBZ 211029
SVRPBZ
WVC077-211145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
629 AM EDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PRESTON COUNTY IN WEST VIRGINIA

* UNTIL 745 AM EDT

* AT 627 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTH OF BRANDONVILLE
  TO 13 MILES NORTHWEST OF NEWBURG...AND MOVING SOUTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MASONTOWN...
  ROCKVILLE...
  REEDSVILLE...
  BRUCETON MILLS...
  KINGWOOD...
  ALBRIGHT...
  HAZELTON...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3927 7971 3923 7982 3933 7990 3949 7989
      3971 7968 3972 7952 3970 7948 3934 7950
      3925 7949 3923 7954

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:50 AM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 21, 2:50 AM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 AM EDT FRI MAY 21 2004

ISOLATED AREA OF +RA FELL OVRNGT OVR THE EXTREME NERN ZONES OF THE
CWA.  OTHERWISE SHRA/TSRA CONT TO DEVELOP OVR OH AND OFF LAKE ERIE
WITH APPRCH OF MCS.  MRNG POP NMBRS HAVE BEEN BUMPED TO LIKELY WITH
MENTION OF +RA INCLUDED OVR NRN AND WRN ZONES.

POSITION OF WEAK FRONT OVR NRN CWA ALNG WITH OUTFLOW BNDRIES FM THIS
ACTIVITY WL DETERMINE TSRA FOCUS...SO HAVE NOT PLAYED WITH CHC/SCT
NMBRS MUCH PAST TDA.  MINOR ADJUSTMENTS ONLY TO TEMPS.

&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
OH...NONE.
WV...NONE.
MD...NONE.
&&

15
Hazardous weather outlook, May 21, 5:40 AM EDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
540 AM EDT FRI MAY 21 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-220900-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
540 AM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS AND FLOODING ARE THE MAIN THREAT FOR THE UPPER
OHIO VALLEY EARLY THIS MORNING. SCATTERED THUNDERSTORMS MAY DEVELOP
LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THIS
PERIOD...ALTHOUGH MOST DAYS THERE IS A CHANCE OF THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

THE SPOTTER NET MAY BE ACTIVATED THIS MORNING.

In the hours before

Special weather statement, May 21, 3:34 AM EDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 AM EDT FRI MAY 21 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211100-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
334 AM EDT FRI MAY 21 2004

...LINE OF THUNDERSTORMS MOVING IN FROM THE NORTHWEST...

A LINE OF THUNDERSTORMS STRETCHING FROM ERIE PENNSYLVANIA TO COLUMBUS
OHIO IS MOVING SOUTHEAST AT ABOUT 25 MPH. SOME OF THE STORMS IN THIS
LINE MAY CONTAIN HEAVY RAIN...HAIL AND GUSTY WINDS.

THE STORMS WILL BE REACHING THE CITIES OF CLARION AND NEW CASTLE IN
PENNSYLVANIA AND SALEM AND NEW PHILADELPHIA IN OHIO BY 345 AM.

IF YOU ARE TRAVELING STAY ALERT FOR FLOODING AND PONDING OF WATER.
DO NOT DRIVE IN FLOODED AREAS.  HIGH PROFILE VEHICLES SHOULD ALSO
KEEP ALERT FOR GUSTY CROSS WINDS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 21, 5:34 AM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT-SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
534 AM EDT FRI MAY 21 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211500-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
534 AM EDT FRI MAY 21 2004

...SEVERE WEATHER OUTLOOK FOR THE UPPER OHIO VALLEY...

THE MAIN THREAT OF SEVERE THUNDERSTORMS TODAY ACROSS THE UPPER OHIO
VALLEY IS THIS MORNING WITH THE SQUALL LINE OF SEVERE THUNDERSTORMS
CURRENTLY MOVING THROUGH THE REGION. DAMAGING WINDS AND LARGE HAIL
ARE THE INITIAL THREAT. THE ENSUING HEAVY RAIN MAY CAUSE FLOODING.

LATE THIS AFTERNOON AND TONIGHT...SCATTERED THUNDERSTORMS MAY
REDEVELOP.

STAY TUNED FOR UPDATES ON NOAA WEATHER RADIO ALL HAZARDS

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:41 AM EDTSevere Thunderstorm WarningPBZHancock64 min
May 21, 5:00 AM EDTSevere Thunderstorm WarningPBZBrooke75 min
May 21, 5:03 AM EDTSevere Thunderstorm WarningPBZOhio57 min
May 21, 5:24 AM EDTSevere Thunderstorm WarningPBZMarshall66 min
May 21, 5:42 AM EDTSevere Thunderstorm WarningPBZWetzel63 min
May 21, 5:57 AM EDTSevere Thunderstorm WarningPBZMarion, Monongalia78 min
May 21, 6:54 AM EDTSevere Thunderstorm WarningPBZTucker81 min
May 21, 8:45 AM EDTSevere Thunderstorm WarningPBZMarshall, Wetzel45 min
May 21, 5:23 PM EDTSevere Thunderstorm WarningPBZHancock67 min
May 21, 5:50 PM EDTSevere Thunderstorm WarningPBZBrooke, Ohio55 min
May 21, 6:23 PM EDTSevere Thunderstorm WarningPBZMarshall67 min
May 21, 6:48 PM EDTSevere Thunderstorm WarningPBZWetzel57 min
May 21, 7:31 PM EDTSevere Thunderstorm WarningPBZPreston59 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.